Tennessee, 2014

Damaging Wind in Tennessee, August 2, 2014

August 2, 2014 · NWS MRX · 1 event in 1 county or zone

A trough tracked across east Tennessee on the 2nd. A few thunderstorms developed during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A trough tracked across east Tennessee on the 2nd. A few thunderstorms developed during the afternoon hours. The strongest storm downed a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 2, 12:08 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 2, 12:08 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
108 PM EDT SAT AUG 2 2014

.AVIATION...
THROUGH THE AFTERNOON...CHA IS THE SITE MOST LIKELY TO SEE A
SHOWER OR THUNDERSTORM. CHANCES APPEAR HIGH ENOUGH TO WARANT A
TEMPO THERE FOR MVFR VIS/CIGS FOR THE NEXT FEW HOURS. THUNDERSTORMS
MAY OCCUR IN THE VICINITY OF CHA AS WELL. CHANCES APPEAR TOO LOW
TO MENTION AT TRI AND TYS...BUT CANNOT BE RULED OUT ENTIRELY. FOG
DEVELOPMENT WILL DEPEND ON IF THE TAF SITES SEE RAIN THIS
AFTERNOON/EVENING. WILL HAVE JUST MVFR FOG AT TRI FOR NOW...BUT
CONFIDENCE IS LOW AS THERE IS SOME MODEL GUIDANCE SHOWING DENSE
FOG.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS
Hazardous weather outlook, Aug 2, 3:26 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 AM EDT SAT AUG 2 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
426 AM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...THUNDERSTORMS ON THE NORTHERN
CUMBERLAND PLATEAU MIGHT APPROACH SEVERE LEVELS THIS AFTERNOON AND
EARLY EVENING...WITH STRONG OUTFLOW WINDS AND SOME HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL PROBABLY NOT BE ASKED TO ACTIVATE...BUT ARE ASKED TO
RELAY ANY SIGNIFICANT WIND OR HAIL REPORTS TO THE NWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 2, 1:15 PM EST to 1:25 PM EST
Where
Hamilton County, Signal Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.130, -85.350

Law enforcement personnel reported a few trees downed by thunderstorm wind at Signal Mountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531236.